Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Pocatello, ID

July 31, 1997Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 31, 1997, 2:10 PM MDT for Bingham County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1997, 2:10 PM MDT (20:10 UTC)
Expired
Jul 31, 1997, 2:45 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 26 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS1 KPIH 312013 RRA
SVRPIH
IDC011-312045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT THU JUL 31 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EAST CENTRAL BINGHAM COUNTY
 
AT 210 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 15
MILES EAST OF BLACKFOOT OVER THE FORT HALL INDIAN RESERVATION. THIS
STORM IS MOVING NORTHEAST AT 15 MILES PER HOUR.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:45 AM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 8:45 AM MDT, 5 hours 25 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MDT THU JUL 31 1997

RICH FLOW OF MONSOON MOISTURE HAS PUSHED EAST OF IDAHO. HOWEVER...
MOST SURFACE DEWPOINTS ARE STILL IN THE 50 TO 55 RANGE OVER
MUCH OF THE FORECAST AREA.  BOI AND SLC MODIFIED SOUNDINGS HAVE CAPE
AROUND 1000 J/KG AND PWATS AROUND 0.8 INCH WITH LKN SOMEWHAT LESS.
CLEAR SKIES THIS MORNING WILL ALLOW FOR MORE EFFICIENT HEATING THAN
THE PREVIOUS TWO MORNINGS WHERE CLOUDS AND ISOLATED SHOWERS KEPT
TEMPERATURES DOWN.  THUS EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
ONCE AGAIN THIS AFTERNOON.  00Z MODELS ARE CONSISTENT IN DIGGING H5
LOW CURRENTLY OVER 55N/160W TO THE SOUTHEAST THROUGH FRIDAY AFTERNOON
WHICH WILL ACT TO SHARPEN TROUGH OFF PACIFIC COAST.  H5 HIGH OVER
CENTRAL PLAIN STILL EXPECTED TO RETROGRADE TO A FOUR CORNERS POSITION
BY FRIDAY AFTERNOON.  THE COMBINATION WILL KEEP SOUTH TO SOUTHWEST
FLOW ALOFT OVER EASTERN IDAHO AND TEND TO KEEP MONSOON MOISTURE OVER
THE AREA.  CURRENT FORECAST COVERS SITUATION WELL SO NO UPDATES ATTM.
JEH

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.